Alert archive / Michigan / Gale Warnings in 2009

Gale Warning 9, NWS Gaylord, MI

May 18, 2009

NWS Gaylord, MI issued this gale warning at May 18, 2009, 6:28 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2009, 6:28 PM EDT (22:28 UTC)
Expired
May 18, 2009, 10:21 PM EDT
In force
4 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WHUS73 KAPX 182228
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT MON MAY 18 2009

LSZ321-190400-
/O.UPG.KAPX.SC.Y.0027.000000T0000Z-090519T0300Z/
/O.NEW.KAPX.GL.W.0009.090518T2228Z-090519T0400Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
628 PM EDT MON MAY 18 2009

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

&&

$$

LHZ345>349-LMZ323-341-LSZ322-190400-
/O.EXB.KAPX.SC.Y.0027.000000T0000Z-090519T0400Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
628 PM EDT MON MAY 18 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ342-344>346-190400-
/O.EXT.KAPX.SC.Y.0027.000000T0000Z-090519T0400Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
628 PM EDT MON MAY 18 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
837 
WHUS73 KAPX 190221
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1021 PM EDT MON MAY 18 2009

LSZ321-190900-
/O.CAN.KAPX.GL.W.0009.000000T0000Z-090519T0400Z/
/O.EXB.KAPX.SC.Y.0027.000000T0000Z-090519T0900Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
1021 PM EDT MON MAY 18 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT TUESDAY. THE GALE
WARNING HAS BEEN CANCELLED. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ345>349-LMZ323-341-342-344>346-LSZ322-190900-
/O.EXT.KAPX.SC.Y.0027.000000T0000Z-090519T0900Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1021 PM EDT MON MAY 18 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT TUESDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 5 AM EDT TUESDAY.

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at May 18, 3:47 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 18, 3:47 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT MON MAY 18 2009

.SYNOPSIS.../ISSUED AT 321 PM/

EASTERN UPPER AND NORTHERN LOWER WILL BE BETWEEN HIGH PRES OVER THE
APPALACHIANS AND AN APPROACHING CANADIAN COLD FRONT TONIGHT. ALTHOUGH
GUSTY SOUTHWESTERN WINDS WILL GRADUALLY SUBSIDE THIS EVENING...THEY
WILL REMAIN BRISK ENOUGH TO KEEP TEMPS WELL ABOVE FREEZING TONIGHT.
THE COLD FRONT WILL SLIP INTO NORTHERN LOWER TUESDAY...BRINGING AN
INCREASE IN CLOUDS AND A SLIGHT CHANCE OF LIGHT RAIN OR SPRINKLES.
THE FRONT WILL LIFT BACK NORTH AS A WARM FRONT WEDNESDAY...WITH
MUCH ABOVE NORMAL TEMPS. THE NEXT COLD FRONT WILL MOVE THROUGH
THURSDAY WITH A SLIGHT CHANCE OF RAIN. OVERALL...THE NEXT TWO WEEKS
ARE LOOKING ABNORMALLY DRY.

JH

&&

.SHORT TERM.../ISSUED AT 321 PM/...TONIGHT

HIGH HAS BEEN MOVING TO THE EAST THIS AFTERNOON WITH THE NEXT
COLD FRONT ON THE DOORSTEP BY 12Z. THIS WILL KEEP THE GRADIENT
TIGHT OVER THE FORECAST AREA. WITH THE TIGHT GRADIENT THE WINDS
WILL CONTINUE, BUT AS THE SUN SETS, IT LOOKS AS IF THERE WILL BE A
BIT OF A DECOUPLING. SO THE GUSTS TO 25 TO 30 MPH WILL DIMINISH,
AND THE SUSTAINED SPEEDS WILL BE LESS THAN 10 MPH. HOWEVER, THE
WINDS OF 5-10 MPH, WILL HELP TO ADVECT THE WARMER AIR INTO THE
REGION AND KEEP THINGS IN THE BOUNDARY LAYER A LITTLE STIRRED UP,
SO THAT THERE SHOULD BE ANY RADIATIONAL COOLING. BETWEEN 03Z AND
06Z, THE FRONT STARTS TO GET INTO E UPPER BRINING LIGHT SHOWERS.
BY 12Z IT LOOKS LIKE IT SHOULD BE MOVING SOUTH OF THE STRAITS AND
MAYBE EVEN M-72.

LUTZ

&&

.LONG TERM.../ISSUED AT 321 PM/...TUESDAY AND BEYOND

COOL AND RELATIVELY DRY WEATHER PATTERN WILL CONTINUE ACROSS THE
NORTHERN LAKES INTO THE UPCOMING HOLIDAY WEEKEND.  LONGWAVE PATTERN
CONTINUING TO SHOW LOW AMPLITUDE RIDGING OVER THE WESTERN STATES
WITH WEAK TROFINESS INTO THE GREAT LAKES.  WITH THE GULF OF MEXICO
EFFECTIVELY SHUT OFF BY RIDGING THROUGH THE MISSISSIPPI
VALLEY...MOISTURE STARVED NORTHERN STREAM SYSTEMS WILL BRING OUR
ONLY PRECIPITATION CHANCES.

SURFACE FRONT WILL GET HUNG UP ACROSS NORTHERN MICHIGAN ON TUESDAY
AS WEAK SURFACE LOW DEVELOPS ALONG IT.  VERY DIFFICULT TEMPERATURE
FORECAST...WITH TIGHT BAROCLINICITY INVOF FRONTAL BOUNDARY.  WILL
HAVE A VERY LARGE TEMPERATURE RANGE ACROSS THE AREA...RANGING FROM
THE MID 40S IN THE SAULT TO THE LOWER 70S AROUND HOUGHTON LAKE.
DEEPEST MOISTURE WILL BE NORTH OF M-72...WHERE MOSTLY CLOUDY SKIES
WILL PREVAIL.  FURTHER SOUTH...MOISTURE NOT QUITE AS ROBUST AND
SOME SUNSHINE WILL BE POSSIBLE.  BEST MID LEVEL DIV-Q AND UPPER
DIVERGENCE FIELDS ARE SHUNTED MORE EAST THAN SOUTH THROUGHOUT THE
DAY...SO PRECIPITATION WILL BE FOCUSED FROM THE TIP OF MITT INTO
EASTERN UPPER.  FRONT LIFTS NORTH TUESDAY NIGHT...AS A WARM FRONT.
LOW LEVEL JET CRANKS UP OVER THE UPPER MIDWEST DURING THIS TIME AND
SURGE OF STEEP MID LEVEL LAPSE RATES BEGINS TO WORK EAST TOWARD
NORTHERN MICHIGAN.  BECAUSE OF THIS...I WILL INCLUDE A THUNDER
POSSIBILITY FOR TUESDAY NIGHT WITH THE WARM FRONT /MAINLY FROM THE
TIP OF THE MITT INTO EASTERN UPPER/.

BEST DAY OF THE WEEK WILL BE WEDNESDAY.  LOT/S OF SUNSHINE AND
TEMPERATURES WELL INTO THE 70S TO EVEN SOME LOWER 80S.  WARMEST
READINGS LIKELY EAST OF I-75 IN FAVORED DOWNSLOPE AREAS. ONLY
DOWNSIDE TO THE DAY WILL ONCE AGAIN BE GUSTY WINDS...WHICH WILL GUST
TO 25 MPH FROM THE SOUTHWEST.  WITH WARM AIR ALOFT...IT WILL BE
DIFFICULT TO GENERATE MUCH IN THE WAY OF DIURNAL CUMULUS.  WEDNESDAY
WILL ALSO HAVE FIRE WEATHER ISSUES TO DEAL WITH.  COMBO OF
TEMPERATURES IN THE UPPER 70S TO LOWER 80S...LOW FINE FUEL MOISTURE
AND GUSTY SOUTHWEST WINDS OF 20+ MPH WILL RESULT IN A NEAR CRITICAL
FIRE WEATHER CONDITIONS ON WEDNESDAY.  I UNDERCUT MODEL DEWPOINT
FORECASTS GIVEN STRONG MIXING AND DOWNSLOPE FLOW OVER EASTERN
AREAS.  EVEN WITH THE SLIGHTLY LOWER DEWPOINT FORECAST...MIN RH
VALUES OF 25-30 PERCENT WILL REMAIN JUST ABOVE CRITICAL THRESHOLDS.
DESPITE THIS...A FEW AREAS IN FAVORED DOWNSLOPE AREAS WILL LIKELY
MAKE A RUN A 25% RH VALUES.  THEREFORE...WILL HOIST FIRE WEATHER
WATCH FOR WEDNESDAY FOR ALL OF NORTHERN LOWER...AND THEN LET LATER
SHIFTS REFINE AS EVENT DRAWS CLOSER.

WEAKENING FRONT APPROACHES THE AREA ON THURSDAY...WITH LESS THAN
IMPRESSIVE LOW LEVEL CONVERGENCE OR DEEP MOISTURE.  THIS FRONT MAY
NOT EVEN PRODUCE PRECIPITATION IN OUR AREA BY THE TIME IT REACHES
US.  IN IT/S WAKE...CONFLUENT LONGWAVE PATTERN SETTING UP ACROSS THE
GREAT LAKES INTO THE WEEKEND WITH ELONGATED SURFACE HIGH PRESSURE
STRETCHING FROM NEW ENGLAND TOWARD THE UPPER MIDWEST.  WITH A DRY
AIRMASS IN PLACE AND GOOD RADIATIONAL COOLING...SEVERAL OVERNIGHT
LOWS IN THE 30S FROM FRIDAY THROUGH SUNDAY /AREAS OF FROST A
POSSIBILITY/.  THE COOLISH AIRMASS WILL GRADUALLY MODIFY...RESULTING
IN HIGH TEMPERATURES WARMING FROM THE LOWER 60S ON FRIDAY TO NEAR 70
BY SUNDAY.

NEXT FRONT APPROACHES THE REGION ON MONDAY.  BOTH THE GFS AND ECMWF
ARE HINTING AT MORE GULF MOISTURE AVAILABLE TO TAP INTO...RESULTING
IN BETTER CHANCES OF PRECIPITATION.  WILL NOT GET TOO DETAILED WITH
THINGS THIS FAR OUT...AND WILL GO WITH CHANCE POPS FOR MONDAY.
ONLY REACH PRECIPITATION CHANCES WILL NOT COME UNTIL MONDAY...AS LOW
PRESSURE TRACKS ALONG A COLD FRONTAL BOUNDARY SLIDING SOUTH INTO THE
AREA.  GFS ENSEMBLES/ECMWF ALL HINT THAT THIS PRECIPITATION EVENT
WILL NOT BE MUCH EITHER...WITH MUCH OF THE ENERGY GOING SOUTH OF THE
AREA.

JK

&&

.MARINE.../ISSUED AT 321 PM/

WINDS ALONG THE LAKE MICHIGAN SHORE LINE AND IN WHITEFISH BAY
HAVE BEEN GUSTING, BETWEEN 25 AND 30 KNOTS MOVE THE AFTERNOON.
THIS WILL GRADUALLY DIMINISH OVER THE NEXT FEW HOURS AS THE SUN
SETS AND THE AMOUNT OF MIXING IS LIMITING BY THE COOLING BOUNDARY
LAYER. WINDS WILL CONTINUE OVERNIGHT, BUT GUSTS SHOULD NOT GO PAST
15-20 KNOTS. THE COLD FRONT WILL SAG INTO THE REGION OVERNIGHT,
WITH A MUCH WEAKER GRADIENT. BY TUESDAY THE GRADIENT WILL BE
WEAKER. WEDNESDAY THE FRONT FROM TONIGHT WILL GO NORTH AS A WARM
FRONT AND THE WINDS WILL ONCE AGAIN WILL GUST TO SMALL CRAFT
LEVELS.

LUTZ

&&

.AVIATION.../ISSUED AT 144 PM/...VALID FOR 18Z TAFS

ADJUSTED THE WINDS DOWN SLIGHTLY AS THE WINDS HAVE A BIT WEAKER
THAN ORIGINALLY THOUGHT. OTHERWISE THE CLOUDS MOVING INTO N LOWER
AND E UPPER ARE IN THE VFR CATEGORY. OVERNIGHT THE COLD FRONT WILL
MOVE INTO E UPPER AND THEN SAG INTO N LOWER. THIS WILL BRING THE
RAIN SHOWERS TO THE REGION.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR MIZ016>036-041-042.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ342-
     344>346.
LH...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321.

&&
Hazardous weather outlook, May 18, 4:00 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT MON MAY 18 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
400 PM EDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDER IS POSSIBLE TUESDAY NIGHT.

WINDS WILL BECOME GUSTY AGAIN WEDNESDAY AFTERNOON...WHILE
TEMPERATURES SOAR WELL INTO THE 70S AND EVEN LOWER 80S. HUMIDITIES
ARE EXPECTED TO NEAR CRITICAL THRESHOLDS DURING THE AFTERNOON.
THIS WILL RESULT IN ANOTHER DAY OF ELEVATED FIRE DANGER.

THUNDER IS POSSIBLE AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMD/LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:32 AM EDTSmall Craft AdvisoryAPX30 hr
May 18, 3:57 PM EDTFire Weather WatchAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more24 hr

Nearby

Gale Warnings in Michigan, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.